Alert archive / Illinois / Tornado Warnings in 2019

Tornado Warning 11, NWS Lincoln, IL

May 23, 2019Logan County, Illinois

NWS Lincoln, IL issued this tornado warning at May 23, 2019, 12:25 AM CDT for Logan County, Illinois. It was in force for 20 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2019, 12:25 AM CDT (05:25 UTC)
Expired
May 23, 2019, 12:45 AM CDT
In force
20 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Logan County, IL

The radar

The Lincoln radar (KILX), 4 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 12:30 AM CDTTSTM WND DMG2 Sw Lincoln, ILTREES SNAPPED AT UNION CEMETERY. VIA WICS-TV
May 23, 12:33 AM CDTTORNADO2 Nw Lincoln, ILEF-1 TORNADO WITH ESTIMATED WIND SPEED 90 MPH. DAMAGE TO SEVERAL FARM OUTBUILDINGS, NUMEROUS TREES, AND MINOR DAMAGE TO ROOF OF ONE HOUSE. TORNADO TRACKED 2.7 MILES.
May 23, 12:34 AM CDTTSTM WND DMGLincoln, ILDOWNED TREE LIMB DAMAGED TWO CARS.
May 23, 12:34 AM CDTTSTM WND DMGLincoln, ILPOWERLINES DOWN ACROSS THE CITY
May 23, 12:34 AM CDTTSTM WND DMGLincoln, IL12 INCH TREE LIMB DOWN
May 23, 12:34 AM CDTTSTM WND DMGLincoln, ILLARGE TREE LIMB ON HOUSE NEAR 5TH STREET AND ADAMS.
May 23, 12:36 AM CDTTSTM WND DMG2 Ne Lincoln, ILTWO VEHICLES BLOWN OFF OF INTERSTATE 55.
May 23, 12:40 AM CDTTSTM WND DMG2 Sw Atlanta, ILVEHICLE ON INTERSTATE 55 BLOWN INTO DITCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 10:26 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1625 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

715 
WFUS53 KILX 230525
TORILX
ILC107-230545-
/O.NEW.KILX.TO.W.0011.190523T0525Z-190523T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lincoln IL
1225 AM CDT Thu May 23 2019

The National Weather Service in Lincoln has issued a

* Tornado Warning for...
  Logan County in central Illinois...

* Until 1245 AM CDT.
    
* At 1225 AM CDT, a severe thunderstorm capable of producing a
  tornado was located over Elkhart, or 10 miles southwest of Lincoln,
  moving northeast at 75 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Lincoln around 1235 AM CDT.
  Beason around 1240 AM CDT.
  Atlanta around 1245 AM CDT.

Other locations impacted by this tornadic thunderstorm include
Broadwell and Lawndale.

This includes the following highways...
 Interstate 155 between mile markers 0 and 3.
 Interstate 55 between mile markers 112 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 4028 8926 4028 8915 4011 8915 3993 8944
      3994 8948 3998 8949 3998 8958 4009 8958
      4010 8960 4032 8930 4032 8927
TIME...MOT...LOC 0525Z 228DEG 63KT 4004 8950 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

37

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at May 22, 9:34 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 22, 9:34 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
934 PM CDT Wed May 22 2019

.UPDATE...
Issued at 923 PM CDT Wed May 22 2019

Area of storms continuing to develop and move into Central IL
mostly NW of the IL River valley this evening. Ongoing potential
severe weather the main concern, and only minor updates to the
forecast are required at this point.
To the severe threat, an area of instability out ahead of the
advancing storms providing a little bit of fuel...when able to
lift through the mixed layer cap. Plenty of shear in place, bulk
shear in the 50-60kts, to assist in the development and counter
any suppression of the storm genesis. Threat will remain in place
for damaging winds and isolated tornadoes through the evening in
the watch area.

&&

.SHORT TERM...(This evening through Thursday)
ISSUED AT 251 PM CDT Wed May 22 2019

Although not much evidence in wind field, nice moisture
discontinuity evident across northwest Missouri into western
Wisconsin with dew points generally in the 50s and temps in the
70s to the southeast and 40s to near 50 dewpoints and temps in the
50s and 60s northwest. This boundary will shift southeast in
response to surface low over southwest Minnesota pulling quickly
out to the northeast. As the boundary moves southeast it will
encounter an increasing unstable environment.

One missing factor that is currently not evident is convergence
along the discontinuity. 12z models suggest a low-level jet will
develop this evening and the interaction of the jet with the
boundary will be sufficient to focus moisture and enable the
development of convection which will tap into the instability.
The LLJ will also provide a good source of shear producing
effective SRH around 300 m2/s2 this evening.

The intensity of the convection and the speed at which the
boundary can move southeast overnight depends on the strength and
organization of the cold pool. Initial threat this evening to the
northwest of the Illinois River will likely be large hail,
localized gusty winds, and possibly a tornado. As the system
becomes better organized the main threat of straight-line damaging
winds will become the primary threat. Late tonight the instability
should diminish and the storms should weaken.

Models do differ on the level of organization and therefore how
far the line gets overnight. This will have a bearing on whether
any residual threat remains for Thursday. If the front stalls as
expected in the southeast forecast area some threat of storms
refiring in the afternoon south of I-70 will be possible. If a
cold pool doesn't push the storms southeast, development on
Thursday could be further north across the heart of the forecast
area. Location of the boundary will also have implications as to
the temperatures tomorrow. May be a significant gradient between
upper 70s north to approaching 90 in the southeast.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 251 PM CDT Wed May 22 2019

Overall pattern changes little into next week with occasional
waves riding along the downstream side of the long-wave trough
over the Great Basin and southwest U.S. Models in decent agreement
with the general pattern. With the boundary oscillating across
the area in response to the waves. Blend of medium-range models
keep at least a chance of rain in some part of the forecast area
through the period. WPC 7-day QPF suggests highest rain threat
will be in the Illinois Valley where 3 to 4 inches of rain will be
possible between now and mid-week next week.

With split flow and northern stream remaining mostly north of the
Canadian border, temps should be above normal for the end of May.
There is some indication that phasing may be possible by the end
of the period and some cooler air may advect into Illinois, but
the solution envelope is all over the place as evidenced by the
latest 12z GEFS suite showing anything from mid-80s to mid-60s
next Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 650 PM CDT Wed May 22 2019

Scattered thunderstorms have developed from east of KMLI
southwestward to near KMCI early this evening. Models have been
consistently showing the cells forming into a line this evening,
then shifting toward the I-55 corridor by midnight. Based on radar
trends and latest HRRR forecast, have included TEMPO group for
thunder at KPIA between 03z and 06z...and further southeast at
KDEC/KCMI between 07z and 09z. Once the convection exits, a
period of showers will persist for a couple of hours before the
precip comes to an end from northwest to southeast overnight.
Winds will initially be S/SW with gusts of 20-25kt early this
evening, then will veer to the W by Thursday morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...HJS
SHORT TERM...Barker
LONG TERM...Barker
AVIATION...Barnes
Hazardous weather outlook, May 22, 3:09 PM CDT, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
309 PM CDT Wed May 22 2019

ILZ027>031-036-037-040-041-047>050-231100-
Cass-Fulton-Knox-Marshall-Mason-Menard-Morgan-Peoria-Schuyler-
Scott-Stark-Tazewell-Woodford-
309 PM CDT Wed May 22 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

There is an enhanced risk for severe weather tonight.
Thunderstorms will develop across northern Missouri late this
afternoon...then will spread into the Illinois River Valley this
evening. Given the moderately unstable and highly sheared airmass
in place, some of the storms will be capable of producing damaging
wind gusts and large hail. A few tornadoes will be possible as
well.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Moderate flooding will continue along the Illinois River from
Henry to Peoria...while major flooding continues near Havana and
downstream from Beardstown through at least early next week.

There will be additional periodic chances for thunderstorms
Friday through Tuesday. Some of these storms could produce
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this evening...particularly between
7pm and midnight.

ILZ038-042>045-051>053-231100-
Champaign-Christian-De Witt-Logan-Macon-McLean-Piatt-Sangamon-
309 PM CDT Wed May 22 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

There is a slight risk for severe weather tonight. Thunderstorms
will develop across northern Missouri late this afternoon...then
will spread into the Illinois River Valley this evening. The
storms will then shift eastward to the I-55 corridor toward
midnight. Given the moderately unstable and highly sheared
airmass in place, some of the storms will be capable of producing
damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

There will be additional periodic chances for thunderstorms
Friday through Tuesday. Some of these storms could produce
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight...particularly between
10pm and 3am.

ILZ046-054>057-061>063-066>068-071>073-231100-
Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-Effingham-
Jasper-Lawrence-Moultrie-Richland-Shelby-Vermilion-
309 PM CDT Wed May 22 2019

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

There is a chance of thunderstorms tonight. Severe weather is
not expected.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

There will be additional periodic chances for thunderstorms
Friday through Tuesday. Some of these storms could produce
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely through tonight.

Barnes

In the hours before

Local storm report, May 22, 11:11 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1111 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 PM     HAIL             GREEN VALLEY            40.41N 89.64W
05/22/2019  E0.75 INCH       TAZEWELL           IL   EMERGENCY MNGR

&&

HJS
Local storm report, May 22, 11:31 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1131 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 PM     HAIL             3 WNW HOPEDALE          40.44N 89.47W
05/22/2019  E0.88 INCH       TAZEWELL           IL   TRAINED SPOTTER

            AND ESTIMATED 50 MPH WIND

&&

HJS
Local storm report, May 22, 11:50 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1150 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 PM     TSTM WND GST     3 S WINCHESTER          39.59N 90.46W
05/22/2019  M63 MPH          SCOTT              IL   EMERGENCY MNGR

&&

HJS
Local storm report, May 22, 11:51 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1151 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 PM     HAIL             PEKIN                   40.57N 89.63W
05/22/2019  E0.75 INCH       TAZEWELL           IL   TRAINED SPOTTER

&&

HJS
Local storm report, May 22, 11:58 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1158 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     TSTM WND GST     LITERBERRY              39.85N 90.20W
05/22/2019  E60 MPH          MORGAN             IL   EMERGENCY MNGR

&&

HJS
Local storm report, May 23, 12:09 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1209 AM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     TSTM WND GST     4 S ASHLAND             39.83N 90.01W
05/23/2019  E70 MPH          MORGAN             IL   FIRE DEPT/RESCUE

            LOSS OF POWER IN TOWN

1200 AM     HAIL             4 S ASHLAND             39.83N 90.01W
05/23/2019  E0.88 INCH       MORGAN             IL   FIRE DEPT/RESCUE

&&

HJS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:17 PM CDTRiver Flood WarningILXLawrence4 days
May 22, 8:50 PM CDTSevere Thunderstorm WarningILXSchuyler40 min
May 22, 9:13 PM CDTTornado WarningILXSchuyler17 min
May 22, 9:26 PM CDTSevere Thunderstorm WarningILXFulton49 min
May 22, 9:28 PM CDTTornado WarningILXSchuyler32 min
May 22, 9:33 PM CDTTornado WarningILXFulton, Knox27 min
May 22, 9:56 PM CDTTornado WarningILXFulton, Schuyler34 min
May 22, 9:58 PM CDTTornado WarningILXFulton, Peoria32 min
May 22, 10:04 PM CDTTornado WarningILXFulton26 min
May 22, 10:21 PM CDTSevere Thunderstorm WarningILXPeoria, Tazewell, Woodford24 min
May 22, 10:28 PM CDTSevere Thunderstorm WarningILXFulton, Logan, Mason, Tazewell47 min
May 22, 10:33 PM CDTSevere Thunderstorm WarningILXFulton, Mason, Peoria, Tazewell42 min
May 22, 10:49 PM CDTSevere Thunderstorm WarningILXMorgan, Scott41 min
May 22, 11:10 PM CDTSevere Thunderstorm WarningILXMcLean, Tazewell, Woodford50 min
May 22, 11:27 PM CDTSevere Thunderstorm WarningILXMorgan, Scott48 min
May 22, 11:34 PM CDTSevere Thunderstorm WarningILXPeoria, Tazewell26 min
May 22, 11:56 PM CDTSevere Thunderstorm WarningILXCass, Menard, Morgan, Sangamon49 min
May 23, 12:15 AM CDTTornado WarningILXMcLean30 min
May 23, 12:21 AM CDTSevere Thunderstorm WarningILXDeWitt, Logan, McLean, Macon, Mason, Menard and 2 more39 min
May 23, 12:44 AM CDTSevere Thunderstorm WarningILXChristian, Macon, Moultrie, Sangamon, Shelby46 min
May 23, 1:00 AM CDTSevere Thunderstorm WarningILXChampaign, DeWitt, McLean, Piatt45 min
May 23, 1:13 AM CDTSevere Thunderstorm WarningILXChampaign, DeWitt, Macon, Piatt47 min
May 23, 1:25 AM CDTSevere Thunderstorm WarningILXChristian, Douglas, Macon, Moultrie, Piatt, Shelby50 min
May 23, 1:53 AM CDTSevere Thunderstorm WarningILXChampaign, Vermilion52 min
May 23, 2:14 AM CDTSevere Thunderstorm WarningILXClark, Coles, Cumberland, Douglas, Edgar, Moultrie and 1 more46 min
May 23, 3:01 AM CDTSevere Thunderstorm WarningILXClark, Cumberland, Edgar44 min
May 23, 3:34 AM CDTFlash Flood WarningILXCumberland, Effingham, Shelby6 hr
May 23, 4:35 AM CDTSevere Thunderstorm WarningILXClay, Effingham, Jasper28 min
May 23, 4:51 AM CDTFlash Flood WarningILXCrawford, Effingham, Jasper5 hr
May 23, 7:32 AM CDTSpecial Weather StatementILXClay, Richland43 min
May 23, 8:11 AM CDTTornado WarningILXLawrence, Richland34 min
May 23, 8:44 AM CDTFlash Flood WarningILXLawrence, Richland6 hr

Nearby

Tornado Warnings in Illinois, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.